Share This Article:

Gender Effects on Statin-Associated Muscular Adverse Events: An Analysis of the FDA AERS Database

Full-Text HTML Download Download as PDF (Size:142KB) PP. 340-346
DOI: 10.4236/pp.2013.43049    3,383 Downloads   5,136 Views Citations

ABSTRACT

Objective: The reports submitted to the US Food and Drug Administration (FDA) Adverse Event Reporting System (FAERS) from 1997 to 2011 were reviewed to assess the gender effects on muscular adverse events induced by the administration of 3-hydroxy-3-methylglutaryl coenzyme A (HMG-CoA) reductase inhibitors (statins). Methods: After the deletion of duplicated submissions and the revision of arbitrary drug names, the reports involving pravastatin, simvastatin, atorvastatin, rosuvastatin, and cerivastatin were analyzed. Data mining algorithms were applied for the quantitative detection of signals, where a signal means a drug-associated adverse event, including the proportional reporting ratio, the reporting odds ratio, the information component, and the empirical Bayes geometric mean. Myopathy, myalgia, myositis, rhabdomyolysis, and an increase in creatine phosphokinase level were focused on as the muscular adverse events. Results: The total number of reports was 3,472,494. The signal scores suggested that all 5 statins were associated with 5 muscular adverse events in both male and female patients. The scores varied among statins, but were more noteworthy for cerivastatin. Conclusion: The data strongly suggested the necessity of well-organized clinical studies on statin-associated muscular adverse events.

Cite this paper

H. Murakami, T. Sakaeda, K. Kadoyama and Y. Okuno, "Gender Effects on Statin-Associated Muscular Adverse Events: An Analysis of the FDA AERS Database," Pharmacology & Pharmacy, Vol. 4 No. 3, 2013, pp. 340-346. doi: 10.4236/pp.2013.43049.

Copyright © 2019 by authors and Scientific Research Publishing Inc.

Creative Commons License

This work and the related PDF file are licensed under a Creative Commons Attribution 4.0 International License.